Alert archive / Colorado / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 293, NWS Pueblo, CO

September 4, 2024Pueblo County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Sep 4, 2024, 5:26 PM MDT for Pueblo County, Colorado. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 4, 2024, 5:26 PM MDT (23:26 UTC)
Expired
Sep 4, 2024, 6:15 PM MDT
In force
49 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Damage threat
Considerable
Hail
0.75 in
Wind
70.0 mph

County Pueblo County, CO

The radar

The Pueblo radar (KPUX), 52 km from the middle of the area, began a volume at 23:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 11.4 hours before the alert went out and 361 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2024-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2024-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -63 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-307 J/kg
Mixed-layer LCL
2279 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-63 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

520 
WUUS55 KPUB 042326
SVRPUB
COC101-050015-
/O.NEW.KPUB.SV.W.0293.240904T2326Z-240905T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
526 PM MDT Wed Sep 4 2024

The National Weather Service in Pueblo has issued a

* Severe Thunderstorm Warning for...
  Central Pueblo County in southeastern Colorado...

* Until 615 PM MDT.

* At 526 PM MDT, a severe thunderstorm was located 7 miles southwest
  of Salt Creek, or 8 miles south of Pueblo, moving east at 20 mph.

  HAZARD...70 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Southwestern Pueblo, Avondale, Salt Creek, and Blende.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Wind damage with this storm will occur before any rain or lightning.
Do not wait for the sound of thunder before taking cover. SEEK
SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.

&&

LAT...LON 3810 10476 3825 10476 3825 10431 3805 10431
      3785 10445
TIME...MOT...LOC 2326Z 273DEG 20KT 3816 10467 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

PS
2 follow-up statements
001 
WWUS55 KPUB 042341
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
541 PM MDT Wed Sep 4 2024

COC101-050015-
/O.CON.KPUB.SV.W.0293.000000T0000Z-240905T0015Z/
Pueblo CO-
541 PM MDT Wed Sep 4 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM MDT
FOR CENTRAL PUEBLO COUNTY...

At 541 PM MDT, a severe thunderstorm was located near Salt Creek, or
8 miles south of Pueblo, moving east at 25 mph.

HAZARD...70 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

Locations impacted include...
Southern Pueblo, Avondale, Salt Creek, and Blende.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Wind damage with this storm will occur before any rain or lightning.
Do not wait for the sound of thunder before taking cover. SEEK
SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.

&&

LAT...LON 3813 10468 3825 10460 3825 10431 3805 10431
      3785 10445 3800 10464
TIME...MOT...LOC 2341Z 273DEG 20KT 3816 10456 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

PS
926 
WWUS55 KPUB 050002
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
602 PM MDT Wed Sep 4 2024

COC101-050015-
/O.CON.KPUB.SV.W.0293.000000T0000Z-240905T0015Z/
Pueblo CO-
602 PM MDT Wed Sep 4 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM MDT
FOR CENTRAL PUEBLO COUNTY...

At 601 PM MDT, a severe thunderstorm was located near Avondale, or 10
miles southeast of Pueblo Airport, moving east at 25 mph.

HAZARD...70 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

Locations impacted include...
Avondale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Wind damage with this storm will occur before any rain or lightning.
Do not wait for the sound of thunder before taking cover. SEEK
SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.

&&

LAT...LON 3810 10453 3821 10449 3825 10431 3805 10431
      3796 10437
TIME...MOT...LOC 0001Z 273DEG 20KT 3815 10441 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

PS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 4, 2:37 PM MDT, 2 hours 49 minutes earlier. Its key messages:

  • Cool front crossing the area this afternoon with TSRA expected over far northern sections of CWA thru this evening.
  • It will snow at the summit of Pikes Peak with some light accums.
  • Much cooler tomorrow with showers and isold TSRA across a good part of the region.
  • Warming trend for the weekend with at and above seasonal temperatures continuing into next week.
  • Daily chances of precipitation over and near the higher terrain.
Area forecast discussion, Sep 4, 2:37 PM MDT, 2 hours 49 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
237 PM MDT Wed Sep 4 2024

.KEY MESSAGES...

- Cool front crossing the area this afternoon with TSRA
  expected over far northern sections of CWA thru this evening.

- It will snow at the summit of Pikes Peak with some light accums.

- Much cooler tomorrow with showers and isold TSRA across a good
  part of the region.

- Warming trend for the weekend with at and above seasonal
  temperatures continuing into next week.

- Daily chances of precipitation over and near the higher terrain.

&&

.SHORT TERM /THROUGH THURSDAY/...
Issued at 234 PM MDT Wed Sep 4 2024

Currently...

A cool front extended from just south of KCOS to just south of KLIC
then northeastward up towards KITR. This boundary was slowly pushing
southward. Winds north of the boundary were gusty from the NNE.
Showers and tstorms were displaced well NW of the sfc front, with
the leading edge extending from the San Juans NNE across Teller
county and up across KDEN.

Rest of this afternoon into this evening...

Overall best chance of showers and storms will generally be across
the central mtns and generally the northern parts of the Pike Peak
region. Shear over the PPR was in the 20 to 35 knt range although
CAPE was rather weak, with values of about 500 Js, Given this, I
cant rule out one or two stronger storms later today over PPR. South
of this area, storms will be more isolated, but gusty north to
northeast winds will be likely as the front continues to push
southward this evening.

On and off showers will likely continue across the PPR through this
evening and into the early AM hours, and then decrease.

Later tonight, lower cigs are expected to develop over a good
portion of the plains, and most of the lower elevations will likely
wake up to mostly cloudy skies tomorrow morning.

The summit of Pikes Peak will turn white with 1 to 3 inches likely.

Tomorrow...

It will be noticeably cooler over the entire region. Max temps
tomorrow will only be in the 70s to, at best, lower 80s across the
plains, and I would not be all that surprised if temps actually come
in a bit cooler. The warmest temps over the plains will occur over
the far southeast plains.  Mtns will also enjoy the cooldown with
readings reaching about 70 over the San Luis Valley and 40s and 50s
in the mtns.

Another round of showers will push into the PPR early tomorrow
morning and will push south and east as the AM progresses. Although
all areas will likely see precip tomorrow, the overall best chance
of precip will b over the greater southern mtn region, PPR and the
southern I-25 corridor region. 1/10 to 3./10 of precip is generally
expected in the areas highlighted above. \/Hodanish

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
Issued at 234 PM MDT Wed Sep 4 2024

Thursday night-Saturday...Modest northwest flow remains progged
across the region into the early weekend, as upper level ridging
builds back across the Great Basin. Drier and subsident air behind
Thursay's passing system will lead to showers across the Southern
Tier of Colorado diminishing and ending Thursday evening, with
clearing skies leading to at and below seasonal low temperatures in
the 40s and 50s across the plains, and mainly 30s and 40s across the
higher terrain. There could also be some patchy frost, especially
across the high mountain valley locales. With proximity to the
building ridge, temperatures are expected to climb back to around
seasonal levels Friday and to slightly above seasonal temperatures
in the mid 80s to mid 90s across the Plains by Saturday. There looks
to be enough moisture within the modest west to northwest flow aloft
to support isolated afternoon showers and storms over the higher
terrain both Friday and Saturday.

Sunday-Wednesday...Longer term model data continues to differ on
location and amplitude of upper level ridging across the region.
Ensemble mean data, however, continues to suggest the upper ridge
slowly building back across the Rockies into next week. This will
allow for available moisture to slowly increase within developing
modest west to southwest flow aloft, leading to continued daily
chances of showers and storms over and near the higher terrain.
With the upper ridging across the region, temperatures look to
remain at and above seasonal levels into the middle of next
week.

&&

.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 1136 AM MDT Wed Sep 4 2024

Weather will become a bit more active over the region,
especially for KCOS, as a pacific weather system pushes across
the region.

KCOS...

Showers and a few isold tsra will be possible late this
afternoon and early evening. Main concern will be gusty winds
with convective showers. Sustained gusty north winds will be
possible this evening at KCOS, weakening late this evening. By
Sunrise tomorrow, another area of lift will be pushing across
KCOS and this will bring a chance of showers and lower cigs
across the taf site tomorrow morning along with gusty winds.

KPUB...

A strong cold front will cross the region later this afternoon
bringing gusty north winds to the taf site, with winds lasting
into mid evening. Cant rule out an isold shower but chances
pretty low. A better chance of showers will affect KPUB after
sunrise tomorrow with lower cigs moving across, but VFR cigs are
expected.

KALS...

SOme passing gusty showers will be possible late this afternoon
and early evening. Then, this evening, sustained gusty easterly
winds are expected to push over MOSCA pass and affect the KALS
region this evening into the early AM hours, and then weaken
towards sunrise.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
None.

&&

SHORT TERM...HODANISH
LONG TERM...MW
AVIATION...HODANISH
Hazardous weather outlook, Sep 4, 12:15 PM MDT, 5 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1215 PM MDT Wed Sep 4 2024

COZ058>089-093>099-051815-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1215 PM MDT Wed Sep 4 2024

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Scattered showers and thunderstorms are expected to develop over the
Central Mountains by early afternoon, spreading east into the Pikes
Peak Region and Palmer Divide by mid to late afternoon. Lightning
and outflow wind gusts near 45 mph may be possible, especially
over the Palmer Divide. Showers and thunderstorms will spread
south and east with a cold front this evening and overnight. There
is a low end chance that one or two of the storms may produce
marginally severe wind gusts and hail across northern Teller and
northern El Paso counties, especially later this afternoon and
early evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Isolated to widely scattered showers and storms are expected each
afternoon, though mostly along the mountains. Thursday is expected
to have the greatest coverage of showers and thunderstorms for the
region. Gusty outflow winds around 30 to 35 mph and lightning
will be the most likely hazards with any thunderstorms the
develop.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be possible over portions of the region.

34/34

In the hours before

Special weather statement, Sep 4, 4:44 PM MDT, 42 minutes before
Special Weather Statement
National Weather Service Pueblo CO
444 PM MDT Wed Sep 4 2024

COZ081>083-085-042330-
Canon City Vicinity/Eastern Fremont County CO-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-Pikes Peak above 11000 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
444 PM MDT Wed Sep 4 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN FREMONT...
SOUTHEASTERN TELLER AND SOUTHWESTERN EL PASO COUNTIES THROUGH 530 PM
MDT...

At 444 PM MDT, Doppler radar was tracking a strong thunderstorm near
Victor, or 22 miles southwest of Colorado Springs, moving east at 25
mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Southwestern Colorado Springs, Cripple Creek, and Victor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3863 10526 3876 10523 3881 10481 3853 10484
TIME...MOT...LOC 2244Z 268DEG 20KT 3868 10519

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

PS
Special weather statement, Sep 4, 4:47 PM MDT, 39 minutes before
Special Weather Statement
National Weather Service Pueblo CO
447 PM MDT Wed Sep 4 2024

COZ083-086-042315-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Canon City Vicinity/Eastern Fremont County CO-
447 PM MDT Wed Sep 4 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN FREMONT AND
NORTHWESTERN PUEBLO COUNTIES THROUGH 515 PM MDT...

At 447 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles west of Pueblo Reservoir, or 18 miles west of Pueblo, moving
east at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Southwestern Pueblo, Pueblo West, and Pueblo Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3822 10503 3831 10503 3838 10469 3815 10468
TIME...MOT...LOC 2247Z 267DEG 19KT 3826 10496

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

PS
Special weather statement, Sep 4, 5:04 PM MDT, 22 minutes before
Special Weather Statement
National Weather Service Pueblo CO
504 PM MDT Wed Sep 4 2024

COZ086-042345-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
504 PM MDT Wed Sep 4 2024

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL PUEBLO COUNTY
THROUGH 545 PM MDT...

At 504 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Pueblo Reservoir, or 12 miles southwest of Pueblo,
moving east at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Pueblo, Pueblo Reservoir, Salt Creek, and Pueblo West.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If on or near Pueblo Reservoir, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 3813 10486 3829 10486 3833 10456 3804 10455
TIME...MOT...LOC 2304Z 267DEG 14KT 3818 10482

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

PS

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 2:46 PM MDTSevere Thunderstorm WarningPUBTeller29 min
Sep 4, 4:44 PM MDTSpecial Weather StatementPUBTeller46 min
Sep 4, 4:47 PM MDTSpecial Weather StatementPUBPueblo28 min
Sep 4, 5:04 PM MDTSpecial Weather StatementPUBPueblo41 min
Sep 4, 5:39 PM MDTSevere Thunderstorm WarningPUBEl Paso, Pueblo29 min
Sep 4, 5:59 PM MDTSpecial Weather StatementPUBOtero61 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.